Advanced Search

Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2012 April;171(2) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2012 April;171(2):227-31

ISSUES AND ARTICLES   MOST READ

CURRENT ISSUEGAZZETTA MEDICA ITALIANA ARCHIVIO PER LE SCIENZE MEDICHE

A Journal on Internal Medicine and Pharmacology


Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

 

Gazzetta Medica Italiana Archivio per le Scienze Mediche 2012 April;171(2):227-31

 CASE REPORTS

Levofloxacin-induced acute interstitial nephritis

Liang K. V. 1, Grande J. P. 2, Fidler M. E. 2, Garovic V. D. 3

1 Department of Medicine, Renal-Electrolyte Division, University of Pittsburgh, Pittsburgh, PA, USA;
2 Department of Pathology, Mayo Clinic College of Medicine, Rochester, MN, USA;
3 Division of Nephrology and Hypertension, Department of Medicine, Mayo Clinic College of Medicine, Rochester, MN, USA

Quinolone antibiotics are widely used in hospitalized patients and increasingly are being recognized as possible agents causing acute interstitial nephritis (AIN). We report a case of a 75-year old Caucasian female who presented with acute kidney injury after treatment with levofloxacin for an infected right total hip arthroplasty. Diagnosis of AIN was suspected based on clinical findings (exposure to a potential offending agent, i.e., levofloxacin, eosinophilia, eosinophiluria, non-nephrotic range proteinuria, and improvement of her renal failure after empiric treatment with prednisone), and ultimately confirmed by kidney biopsy. This case underscores the usefulness of obtaining a renal biopsy when the diagnosis of AIN is unclear and the pitfalls of empiric treatment with steroids in the absence of a tissue diagnosis. It is the first case report to demonstrate that early discontinuation of steroids may lead to a flare of drug-induced AIN. Furthermore, it demonstrates the possibility of achieving complete recovery of renal function in AIN related to levofloxacin with the use of prolonged steroids in combination with the avoidance of the offending agent.

language: English


FULL TEXT  REPRINTS

top of page